Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 58, NWS Phoenix, AZ

August 13, 2021Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 13, 2021, 4:34 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 4:34 PM MST (23:34 UTC)
Expired
Aug 13, 2021, 5:15 PM MST
In force
41 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS55 KPSR 132334
SVRPSR
AZC007-013-021-140015-
/O.NEW.KPSR.SV.W.0058.210813T2334Z-210814T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
434 PM MST Fri Aug 13 2021

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 515 PM MST.

* At 433 PM MST, a severe thunderstorm was located over Claypool, or
  near Globe, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Globe, Superior, Miami, Central Heights-Midland City,
  Top-Of-The-World, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 227 and 255.
AZ Route 70 between mile markers 253 and 257.
AZ Route 77 between mile markers 168 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3335 11068 3322 11092 3324 11094 3317 11106
      3350 11119 3353 11078
TIME...MOT...LOC 2333Z 073DEG 14KT 3343 11085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SDB
1 follow-up statement
416 
WWUS55 KPSR 132355
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
455 PM MST Fri Aug 13 2021

AZC007-013-021-140015-
/O.CON.KPSR.SV.W.0058.000000T0000Z-210814T0015Z/
Gila AZ-Maricopa AZ-Pinal AZ-
455 PM MST Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR GILA...MARICOPA AND PINAL COUNTIES...

At 455 PM MST, a severe thunderstorm was located near Miami, or 9
miles northwest of Globe, moving west at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Globe, Superior, Miami, Central Heights-Midland City,
Top-Of-The-World, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 227 and 253.
AZ Route 70 near mile marker 253.
AZ Route 177 near mile marker 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3336 11074 3323 11108 3350 11119 3353 11078
TIME...MOT...LOC 2355Z 089DEG 15KT 3345 11093 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:29 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 13, 3:29 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
329 PM MST Fri Aug 13 2021

.SYNOPSIS...
High levels of moisture will remain entrenched across the region
into early next week, leading to persistent chances for showers
and thunderstorms. The primary threats with any storms remain
localized heavy rainfall that may cause flash flooding. A Flash
Flood Watch is in effect for south-central Arizona through Sunday
afternoon. Strong winds and some blowing dust will also be
possible for desert locations. With increased cloud cover and
showers, temperatures will remain near to below normal.

&&

.DISCUSSION...
It was a quieter start to the morning today compared to previous
mornings this week that have experienced heavy rainfall and flash
flooding. However, the quiet weather experienced across the forecast
area so far today will continue to change going through the
afternoon and evening with a moist and unstable airmass still in
place. The moist airmass is reflected on this morning's 13.12Z PHX
sounding, recording a PWAT value of 1.87", which is above the 90%
moving average of sounding climatology. In terms of the current
pattern, objective analysis shows an area of high pressure
situated over Utah while an area of low pressure remains situated
over New Mexico. The placement of these features will put parts of
Arizona under enhanced east/northeast flow aloft and difluence.
This will aid in enhancing the thunderstorm potential going
through this evening.

Current radar imagery shows thunderstorms continue to develop
along the Mogollon Rim and across southeast Arizona, while visible
satellite shows a cumulus field over much of south-central
Arizona. The environment in place remains unstable with SPC
mesoanalysis showing MLCAPE values upwards of 1,000-2,000 J/kg
across much of the region. The ingredients in place suggest the
potential for a pretty active afternoon and evening across the
region, though model guidance show uncertainty in how convection
will evolve. HREF guidance shows the activity along the Rim
increasing in coverage and pushing further into southern Gila
County this afternoon with the potential for thunderstorms to
become more organized with increased shear. Thunderstorms will be
capable of producing heavy rainfall, which could result in flash
flooding especially for burn scar areas. A Flash Flood Watch
remains in effect for southern Gila County, which includes the
burn scar areas, and Maricopa County through Sunday. Other
impacts with these storms will be strong to perhaps severe winds
and hail.

Going into this evening, HREF paintball plots show thunderstorms
moving into the lower elevations. Guidance shows uncertainty in how
the coverage of this convection will evolve as it pushes into the
lower deserts this evening with some guidance suggesting a line of
storms pushing through while others suggest a break in the line
across south-central Arizona. Storms will be capable of producing
strong to severe winds as they push through with HREF guidance
showing around a 70% chance of winds exceeding 35 mph and 10% chance
of winds exceeding severe criteria. SPC has much of the state under
a marginal risk of severe weather for damaging winds. One limiting
factor for stronger winds will be limited DCAPE as values are
expected to remain around 1,000 J/kg. Thunderstorm activity is
expected to decrease as they progress further into southwest Arizona.

.PREVIOUS DISCUSSION...

After an active Friday night, Saturday would typically be thought
to be a "down" day. That may not necessarily hold as the enhanced
northeasterly mid level flow remains in place and the pattern is
conducive to mountain-valley propagating storms. On Sunday, a mid
level front moving out of NM and into AZ may push enough
dry/capping air in from the Four Corners to pair the heavy rain
threat a bit but the increased dry air may lead to a higher wind
threat. Ultimately a similar pattern continues Monday and Tuesday,
before a broader realignment mid-week. Global ensembles are still
moving a trough through the Pacific Northwest starting Wednesday.
While a deep, closed trough is not favored by the majority of
members, we should see a mid/upper level southwest flow develop
which will begin shunting the moisture in place east. Many members
do generate additional around Wednesday, perhaps indicating there
will be shortwave energy that lifts through our area on the
increasing southerly flow. PoPs begin to trend down thereafter.

Across southwest Arizona, the potential for isolated
thunderstorms and decaying large outflows will continue most days.
Even a couple of desert mountain thunderstorms could develop
across southeast California any of the days given the humid
boundary layer.

With more sun, temperatures will remain fairly close if not a
little above normal across southeast California and near normal
toward Yuma. Further east, temperatures will remain below normal
for the Phoenix area. Thursday did briefly sneak up to 100F and
temperatures in the upper 90s to near 100 look to be common
through the next week.

&&

.AVIATION...Updated at 1840Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Normal diurnal wind trends are favored for the afternoon and
early evening. Then good chances develop for storms to affect the
area during the evening hours. HREF/members depict an organized
line of storms descending into the Phoenix area from the Rim
with enhanced chances for very strong winds and heavy rain. The
best chances for the storms to enter the Valley this evening will
be between 03-06Z and this is reflected in the TAFs with gusty
easterly winds and VCTS along with low storm cloud CIGs of 6-8
kft. Outside of storms expect BKN mid cloud CIGs of 10-15 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

At KIPL, light westerly downslope winds are expected to continue
through the morning, then become breezy with gusts upwards of 20
kt this evening. Winds at KBLH will alternate between SW to SE at
5-10 kts. Otherwise skies will be partly cloudy with FEW-SCT mid-
high clouds. Storm chances at KBLH are near 10% and less than 5%
at KIPL.

&&

.FIRE WEATHER...
Sunday through Thursday:
Generally an active weather period will continue with persistent
chances for showers and thunderstorms, with the best chances
across southern Gila county decreasing as one goes west. Humidity
values themselves will remain quite elevated during this period,
with overnight values rising into the 50-90% range and daytime
values falling only 25-45% range. A modest drying trend may being
at the very end of the forecast period. Winds will favor typical
diurnal/terrain influences most days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Iniguez
AVIATION...Sawtelle/Kuhlman
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Aug 13, 2:50 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
250 PM MST Fri Aug 13 2021

AZZ558-560-562-563-132230-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
250 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of Gila County through
330 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 13 miles east of Globe, moving southwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, San Carlos, Cutter, Hilltop and Peridot.

This includes the following highways...
US Highway 60 between mile markers 253 and 259.
AZ Route 70 between mile markers 254 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3343 11030 3344 11032 3340 11035 3340 11041
      3339 11042 3339 11044 3330 11045 3319 11060
      3345 11080 3363 11042 3344 11026
TIME...MOT...LOC 2149Z 054DEG 4KT 3340 11055

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Aug 13, 4:14 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Fri Aug 13 2021

AZZ558-560-562-563-140000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
414 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of Gila County through
500 PM MST...

At 413 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 8 miles east of Globe, moving west at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.

This includes the following highways...
US Highway 60 between mile markers 241 and 263.
AZ Route 70 between mile markers 253 and 263.
AZ Route 77 between mile markers 162 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 11057 3337 11052 3321 11086 3351 11097
TIME...MOT...LOC 2313Z 074DEG 12KT 3344 11065

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:16 PM MSTSpecial Weather StatementPSRYuma44 min
Aug 12, 5:17 PM MSTSpecial Weather StatementPSRYuma43 min
Aug 12, 5:53 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 12, 6:28 PM MSTSpecial Weather StatementPSRLa Paz47 min
Aug 12, 6:30 PM MSTSpecial Weather StatementPSRYuma45 min
Aug 12, 6:42 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 12, 6:47 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Aug 12, 6:50 PM MSTSevere Thunderstorm WarningPSRYuma40 min
Aug 12, 6:52 PM MSTSevere Thunderstorm WarningPSRLa Paz38 min
Aug 12, 7:16 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Aug 12, 7:25 PM MSTSevere Thunderstorm WarningPSRLa Paz50 min
Aug 12, 7:42 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Aug 12, 7:56 PM MSTSpecial Weather StatementPSRLa Paz49 min
Aug 12, 8:05 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Aug 12, 8:48 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Aug 13, 2:50 PM MSTSpecial Weather StatementPSRGila40 min
Aug 13, 3:30 PM MSTSevere Thunderstorm WarningPSRGila45 min
Aug 13, 3:36 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 13, 4:12 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 13, 4:14 PM MSTSpecial Weather StatementPSRGila46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.